West Philadelphia nervously watches as fentanyl kills the unsuspecting
Heroin users, though they're also at risk of overdosing on fentanyl, at least have some opioid tolerance built up. Cocaine users typically have almost none.
At first, the medics thought the West Philadelphia man was having a heart attack. He had clutched his chest and passed out, they had been told at the scene, and now he was at Penn Presbyterian Medical Center, intubated and still unresponsive.
Peter Sananman, the doctor on duty in the emergency room that day, took a look at the man's pupils. They seemed small — like an opioid overdose patient's might.
And so, on a hunch, Sananman decided to dose him with Narcan, the opioid overdose-reversing drug. Within a minute, the man retched and twisted in his bed.
He was one of the 20 people who, over 10 days in June, overdosed in West Philadelphia on what authorities suspect was fentanyl being sold to people who thought they were buying another drug entirely, crack cocaine.
The incident has put the entire community on alert, including people who have worried about their friends and loved ones who use crack, but never thought they'd see anything like the rapid deaths brought on by fentanyl.
Tamika Thomas, 35, interviewed outside a dollar store on Lancaster Avenue, said her neighbor was one of the 20 who overdosed. She was still recovering in the hospital, and was expected to go to a nursing home, Thomas said in late June.
"I've heard of fentanyl — Michael Jackson and Prince died of it," Thomas said. "But to see it right here in our neighborhood is so scary." She and her friend Bonnie Prescott, 54, said they planned to get training in how to use naloxone and were happy to accept information from the city health worker who approached them.
"I would hate for something to happen and to not be able to help," Prescott said.
What made the fentanyl sold as cocaine especially dangerous is that the purchasers — some of whom have used crack for years — have no tolerance for opioids the way heroin users would. Fentanyl is a synthetic opioid that's much more powerful than heroin and is often used to cut the weaker drug. Less common, though, is its presence in stimulants like cocaine.
Though the man in Sananman's ER, thanks to the doctor's quick action, survived his ordeal, two others who overdosed over the 10-day stretch died. Others suffered anoxic brain injuries, which occur when the brain is cut off from oxygen.
Most of the victims in West Philadelphia were black and between ages 40 and 50. Two-thirds were men. And while the opioid crisis has been stereotyped as affecting mainly whites — who still made up the largest share of opioid overdoses in the city in 2017 — death rates among black opioid users are on the rise. In 2016, more black Americans died of opioid overdoses than cocaine overdoses, though historically cocaine has had a bigger impact on the black community, Vox has reported.
On a Wednesday in late June, the city's harm-reduction coordinator, Allison Herens, walked down Lancaster Avenue near 40th Street — the epicenter of the overdose cluster — with a packet of fliers warning about the dangers of fentanyl, and information on how to obtain Narcan, a brand name for naloxone.
"It's really scary," said Eric Clarke, 35, standing outside his house on 40th. He said he had several friends who had used cocaine since he had been in high school with them. He's always concerned about them, he said — but the recent rash of overdoses was a new kind of worry. "I'm going to hand these out to everyone I know that uses," he said, taking a stack of fliers.
Down the block, Jazar Tribble, 36, took a flier from Herens. "Almost everybody around here uses crack," he said, "including me." He'd heard about the overdoses, but trusted his dealer enough that he wasn't worried. Still, he said, "we haven't really had dope that bad here. For them to put [fentanyl] in coke — that's messed up."
Health officials say most of the people who survived a suspected fentanyl overdose said they believed they were using cocaine. But of the cases that were able to undergo a toxicology test, victims tested positive for only fentanyl.
Caroline Johnson, the city's deputy health commissioner, said fentanyl is cheap and easy to mix with most drugs — and that the victims in West Philadelphia didn't report anything unusual about the appearance of the drugs they ingested.
As the city's harm reduction coordinator, Herens regularly conducts Narcan training and works to get the overdose-reversing drug into more people's hands. (The city has encouraged every Philadelphian to carry it, the Pennsylvania surgeon general has signed a standing order so anyone can get it without a prescription, and insurers such as Independence Blue Cross are offering it to subscribers at no cost. In its generic form (naloxone), the drug costs about $20 to $40.)
"Naloxone is pretty easy to get," Herens told Thomas and Prescott.
Across the sidewalk, a woman named Kelly sat on a folding chair and watched Herens move down the block. She had heard about the cluster of overdoses, but it hadn't deterred her from buying crack. She said she wasn't interested in carrying Narcan: "I feel like it wouldn't matter if I died," she said. Her eyes welled with tears.
Herens walked over, flier in hand. It couldn't hurt to learn a bit about it, she said. Kelly nodded, managed a smile, and took the flier.
Residents can learn how to get naloxone at phillynaloxone.com, and access addiction treatment at dbhids.org/addiction-services. Medicaid beneficiaries can call 1-888-545-2600 for information on how to access treatment; people without insurance can call the city's Behavioral Health Services Initiative at 215-546-1200.